By Mark D. Coggins, PharmD, CGP, FASCP
Antihistamine medications block or reduce histamine-mediated effects at one of four identified histamine receptors (see Table 1 below). Currently the only FDA-approved histamine antagonist medications block the effects of histamine at H1 or H2 receptor sites.
The term “antihistamine” generally is used to describe those medications that antagonize histamine activity at H1 receptors. These include the first-generation H1 antagonists, or sedating antihistamines (eg, diphenhydramine, chlorpheniramine), and second-generation H1 receptor blockers, or nonsedating antihistamines (eg, loratadine, cetirizine).
First-generation antihistamines are widely available without a prescription and commonly used to treat allergic symptoms, including rhinitis, conjunctivitis, pruritus, eczema, urticaria, and anaphylactic reactions. These sedating antihistamines often are used alone or in combination with other ingredients in cold and cough medications, and over-the-counter (OTC) sleep aid products.
Diphenhydramine (Benadryl) is the most common first-generation antihistamine found in OTC sleep aids, whether used alone or in combination with pain relievers, including acetaminophen (eg, Tylenol PM), ibuprofen (eg, Advil PM), and aspirin. Other sleep aids often contain the antihistamine doxylamine (eg, Unisom).
H2 blockers (eg, ranitidine, famotidine) commonly are used for the treatment of heartburn and gastroesophageal reflux disease. These medications decrease gastric acid secretion in the stomach by antagonizing the effects of histamine at H2 receptors found in gastrointestinal parietal cells.
Ongoing research efforts aim to develop potential agents to target the H3 and H4 receptor sites. H3 receptor antagonists could provide new treatment options for sleep disorders, weight loss, neuropathic pain, obesity, movement disorders, schizophrenia, attention deficit disorders, and Alzheimer’s dementia, while the development of antagonists for H4 receptors may lead to new treatment options for autoimmune inflammatory diseases.1,2
Antihistamine Risks and Anticholinergic Syndrome
The first H1 sedating antihistamines have been available for more than 60 years and were synthesized based on a chemical structure similar to that used to develop cholinergic muscarinic antagonists, tranquilizers, and antihypertensive agents. These antihistamines have low receptor specificity and interact with both peripheral and central histamine receptors and readily cross the blood-brain barrier. This leads to significant central nervous system side effects, including sedation, drowsiness, somnolence, fatigue, cognitive decline, psychomotor effects, and loss of coordination.
These antihistamines also are potent muscarinic receptor antagonists that can lead to serious anticholinergic side effects, such as sinus tachycardia, dry skin, dry mucous membranes, dilated pupils, constipation, ileus, urinary retention, and agitated delirium.3 The mnemonic “blind as a bat, dry as a bone, red as a beet, mad as a hatter, and hot as a hare” often is used to help describe and identify patients suffering from anticholinergic syndrome (see Table 2 below).
The second-generation nonsedating antihistamines generally are considered as safer alternatives for use in older adults who require treatment for allergic rhinitis and other allergy symptoms. These antihistamines are more selective on peripheral H1 receptors and have a lower affinity for cholinergic and alpha-adrenergic receptor sites, which reduces the risk of anticholinergic and central nervous system side effects.
Considerations for Older Adults
Older adults are especially sensitive to the central nervous system- and anticholinergic-related side effects of sedating antihistamines because of decreased cholinergic neurons or receptors in the brain, reduced hepatic and renal function, and increased blood-brain permeability. These patients also often have coexisting conditions and often take multiple medications that increase the risk of drug-drug interactions and the potential for sedative adverse effects.
Even when first-generation antihistamines are used at the lowest doses recommended by the manufacturer, they can cause serious central nervous system side effects, including dizziness, hypotension, and next-day sedation. These side effects can greatly increase the risk of falls and fall-related injury, with the impact of even one fall in an older adult potentially having tremendous negative consequences, including diminished quality of life and loss of independence.
An estimated 25% of patients over the age of 65 have some existing cognitive decline, which may not always be obvious or recognized by others.5 However, when given highly anticholinergic medications, these patients may present with symptoms resembling those of dementia, which may lead to an inappropriate diagnosis of clinical dementia.
In a meta-analysis of 27 studies conducted between 1966 and 2008, in 25 of the studies researchers confirmed a link between anticholinergic medication use and either delirium, cognitive impairment, or dementia.6 Other studies reviewing the effects of diphenhydramine and its use in OTC analgesic plus diphenhydramine products have shown they can significantly increase the risk of delirium.
Because delirium and hallucinations can result from the use of anticholinergics including sedating antihistamines, patients receiving these medications are at risk of being prescribed antipsychotic medications. Cognitive decline, falls, and behaviors such as hallucinations, delirium, and agitated aggressive behaviors may result in affected patients being hospitalized or admitted to long term care facilities.
Healthcare professionals working in long term care communities and skilled nursing facilities should work with families, prescribers, and other members of the healthcare team to discourage the use of first-generation antihistamines and other highly anticholinergic medications in older patients. In addition to causing significant patient harm, the use of anticholinergic medications in older nursing home patients negatively impacts Centers for Medicare & Medicaid Services quality measures, such as the use of high-risk antipsychotic medications, the percentage of patients with a decline in their ability to perform activities of daily living, the percentage of patients with falls and serious injury, and urinary tract infection rates.
Regardless of practice setting, healthcare professionals should take steps to increase the awareness of side effects associated with first-generation antihistamines. Educating older patients and their caregivers is especially important because of the widespread OTC availability of these antihistamines. Patients with Alzheimer’s disease are at particular risk as caregivers may purchase these medications without understanding the associated risk of exacerbating the disease.
Prescribers and nurses should discuss the potential risks of OTC medications during routine patients’ physician visits, and pharmacists should be proactive in seeking additional information from patients, including asking questions about OTC product use. It is also important to encourage patients to read product warnings and seek advice from healthcare providers before using OTC medications.
— Mark D. Coggins, PharmD, CGP, FASCP, is a director of pharmacy services for more than 300 skilled nursing centers operated by Golden Living and a director on the board of the American Society of Consultant Pharmacists. He was recognized by the Commission for Certification in Geriatric Pharmacy with the 2010 Excellence in Geriatric Pharmacy Practice Award.